MAUDE Adverse Event Report: BIOMERIEUX, INC. VITEK® 2 GN ID TEST KIT

BIOMERIEUX, INC. VITEK® 2 GN ID TEST KIT
Catalog Number 21341
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states reported a misidentification of shigella boydii as escherchia coli in association with the vitek® 2 gn id test kit.The customer reported that a clinical isolate was strictly for research use, and was from a clinical specimen in 2014.The customer stated that they tested the clinical isolate, qc isolate atcc 35965 (shigella boydii), and two other isolates (shigella strains cdph07 and cdph15) from a state reference lab.All isolates had the same escherchia coli identification.The customer reported that they grew the organism in tsb (trypcase soy broth) , or bhi (brain heart infusion) then streaked only once to the tsa (trypcase soy agar) before testing the isolate with the gn id card.Biomérieux requested that the customer perform retesting of the organism after performing two subcultures on a tsa or tsab (tryptic soy agar + sheep blood).There was no patient involvement as the event pertained to a clinical research study.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
A customer in the united states reported misidentifications of shigella boydii as escherichia coli in association with the vitek® 2 gn id card.The isolates were part of a study.The customer stated that they tested four strains: a clinical isolate, qc isolate atcc 35965 (shigella boydii), and two other isolates (shigella strains cdph07 and cdph15) from a state reference lab.The clinical isolate had originally been isolated from a patient in 2014 and is now used for research.All isolates resulted in the same escherichia coli identification.These strains were not submitted for investigation.The customer reported that the sample origin was as follows: clinical isolate - frozen in bhi broth & glycerol and stored at -80c.Atcc strain - obtained directly from atcc and streaked directly to tsab.Two (2) reference isolates - provided on tsa slants from california dept.Of health.Strains were subcultured one time from stock onto tsab and incubated for 18hr in ambient air before testing.Mcfarland was within range and purity plates were pure.As part of this investigation, the biomérieux internal stock strain of shigella boydii atcc 35965 was subcultured and testing included vitek gn cards from two (2) lots (2410593203, 2410473403) in duplicate as well as the vitek® ms.The customer's lot (2410474403) was not available for testing.All four (4) gn cards resulted in excellent identifications of escherichia coli.Vitek ms also gave an identification of e.Coli with a 99.9% confidence value.The customer's misidentification was duplicated with this strain.The customer submitted four (4) lab reports: -atcc 35965 and cdph07 (reference strain) both showed an excellent identification of e.Coli.There were no major atypical reactions; however, two (2) minor atypical positive reactions (dsor, agal) for an identification of s.Boydii according to the gn knowledge base.-504456 (clinical isolate) and cdph15 (reference strain) showed an excellent identification of e.Coli with one (1) atypical positive reaction (bgal) for an identification of s.Boydii according to the gn knowledge base.Atypical positive reactions can indicate contamination, mixed culture, use of non-recommended media or other user set up errors, or an atypical strain.It's also possible that the strains may have needed an extra subculture to be revived from stock to improve their robustness.However, without submittal of the customers tested strains or raw data it's not possible to further evaluate the cause of the misidentification.Vitek 2 gn lot # 2410474403 met final qc release criteria and passed qc performance testing.This issue was not identified as a systemic quality issue; no further action deemed necessary at this time.

Brand Name
VITEK® 2 GN ID TEST KIT
Common Device Name
VITEK® 2 GN ID TEST KIT
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key7901911
Report Number1950204-2018-00387
Device Sequence Number13494804
Product Code LQM
UDI-Device Identifier03573026131913
UDI-Public03573026131913
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2019
Device Catalogue Number21341
Device Lot Number2410474403
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer11/07/2018
Initial Report FDA Received Date09/24/2018
Supplement Report FDA Received Date12/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1